We prove that the renormalized defocusing modified KdV (mKdV) equation on the circle is locally in time $C^{0}$-well-posed on the Fourier Lebesgue space ${\mathscr{F}\ell}^p$ for any $2 < p < \infty$. The result implies that the defocusing mKdV equation itself is ill-posed on these spaces since the renormalizing phase factor becomes infinite. The proof is based on the fact that the mKdV equation is an integrable PDE whose Hamiltonian is in the nonlinear Schrödinger hierarchy. A key ingredient is a novel way of representing the bi-infinite sequence of frequencies of the renormalized defocusing mKdV equation, allowing us to analytically extend them to ${\mathscr{F}\ell}^p$ for any $2 \le p < \infty$ and to deduce asymptotics for $n \to \pm \infty$.


  1. modified KdV equation
  2. frequency map
  3. well-posedness
  4. ill-posedness

MSC codes

  1. Primary
  2. 37K10; Secondary
  3. 35Q53
  4. 35D05

Get full access to this article

View all available purchase options and get full access to this article.


J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. II. The KdV-equation, Geom. Funct. Anal., 3 (1993), pp. 209--262, https://doi.org/10.1007/BF01895688.
J. Bourgain, Periodic Korteweg de Vries equation with measures as initial data, Selecta Math. (N.S.), 3 (1997), pp. 115--159, https://doi.org/10.1007/s000290050008.
A. P. Calderon and A. Zygmund, On singular integrals, Amer. J. Math, 78 (1956), pp. 289--309, http://www.jstor.org/stable/2372517.
M. Christ, Power series solution of a nonlinear Schrödinger equation, in Mathematical Aspects of Nonlinear Dispersive Equations, Ann. Math. Stud. 163, Princeton University Press, Princeton, NJ, 2007, pp. 131--155, http://www.ams.org/mathscinet-getitem?mr=MR2333210.
M. Christ, J. Colliander, and T. Tao, Asymptotics, frequency modulation, and low regularity ill-posedness for canonical defocusing equations, Amer. J. Math., 125 (2003), pp. 1235--1293, http://muse.jhu.edu/journals/american_journal_of_mathematics/v125/125.6christ.pdf.
J. Colliander, M. Keel, G. Staffilani, H. Takaoka, and T. Tao, Sharp global well-posedness for KdV and modified KdV on R and T, J. Amer. Math. Soc., 16 (2003), pp. 705--749, https://doi.org/10.1090/S0894-0347-03-00421-1.
B. Grébert and T. Kappeler, Symmetries of the nonlinear Schrödinger equation, Bull. Soc. Math. France, 130 (2002), pp. 603--618, https://doi.org/10.24033/bsmf.2432.
B. Grébert and T. Kappeler, The Defocusing NLS Equation and its Normal Form, European Mathematical Society, Zürich, 2014, https://doi.org/10.4171/131.
A. Grünrock, An improved local well-posedness result for the modified kdV equation, Int. Math. Res. Not., (2004), pp. 3287--3308, https://doi.org/10.1155/S1073792804140981.
A. Grünrock and S. Herr, Low regularity local well-posedness of the derivative nonlinear Schrödinger equation with periodic initial data, SIAM J. Math. Anal., 39 (2008), pp. 1890--1920, https://doi.org/10.1137/070689139.
Z. Guo and T. Oh, Non-existence of solutions for the periodic cubic NLS below $L^2$, Int. Math. Res. Not., https://doi.org//10.1093/imrn/rnw271.
T. Kappeler, P. Lohrmann, P. Topalov, and N.T. Zung, Birkhoff coordinates for the focusing NLS equation, Comm. Math. Phys., 285 (2009), pp. 1087--1107, https://doi.org/10.1007/s00220-008-0543-0.
T. Kappeler and J.C. Molnar, On the Extension of the Frequency Maps of the KdV and the KdV$2$ Equations, arXiv:1605.06690v1, 2016.
T. Kappeler and J. Pöschel, KdV and KAM, Springer, Berlin, 2003, http://www.ams.org/mathscinet-getitem?mr=MR1997070.
T. Kappeler and P. Topalov, Global well-posedness of mKdV in $L^2(\Bbb T,\Bbb R)$, Comm. Partial Differential Equations, 30 (2005), pp. 435--449, https://doi.org/10.1081/PDE-200050089.
C. Kenig, G. Ponce, and L. Vega, Well-posedness and scattering results for the generalized Korteweg-de Vries equation via the contraction principle, Comm. Pure Appl. Math., 46 (1993), pp. 527--620, https://doi.org/10.1002/cpa.3160460405.
L. Molinet, Sharp ill-posedness results for the KdV and mKdV equations on the torus, Adv. Math., 230 (2012), pp. 1895--1930, https://doi.org/10.1016/j.aim.2012.03.026.
J.C. Molnar, Features of the Nonlinear Fourier Transform for the dNLS Equation, Ph.D. thesis, University of Zurich, Zurich, 2016.
K. Nakanishi, H. Takaoka, and Y. Tsutsumi, Local well-posedness in low regularity of the mKdV equation with periodic boundary condition, Discrete Contin. Dyn. Syst., 28 (2010), pp. 1635--1654, https://doi.org/10.3934/dcds.2010.28.1635.
T. Nguyen, Power series solution for the modified KdV equation, Electron. J. Differential Equations, 2008 (2008), 71, http://www.ams.org/mathscinet-getitem?mr=MR2411067.
H. Takaoka and Y. Tsutsumi, Well-posedness of the Cauchy problem for the modified KdV equation with periodic boundary condition, Int. Math. Res. Not., 2004 (2004), pp. 3009--3040, https://doi.org/10.1155/S1073792804140555.

Information & Authors


Published In

cover image SIAM Journal on Mathematical Analysis
SIAM Journal on Mathematical Analysis
Pages: 2191 - 2219
ISSN (online): 1095-7154


Submitted: 3 October 2016
Accepted: 16 March 2017
Published online: 22 June 2017


  1. modified KdV equation
  2. frequency map
  3. well-posedness
  4. ill-posedness

MSC codes

  1. Primary
  2. 37K10; Secondary
  3. 35Q53
  4. 35D05



Funding Information

Swiss National Science Foundation

Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

View Options

View options


View PDF







Copy the content Link

Share with email

Email a colleague

Share on social media